Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 42, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 26, 1997, 7:30 PM EDT for Georgetown County, South Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 26, 1997, 7:30 PM EDT (23:30 UTC)
- Expired
- May 26, 1997, 8:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Georgetown County, SC
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 360 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 612 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 262330 RRA SVRILM NCZ505-SCC043-270030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 730 PM EDT MON MAY 26 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM EDT IN NORTHEAST SOUTH CAROLINA ...GEORGETOWN AND A SPECIAL MARINE WARNING EFFECTIVE UNTIL 830 PM EDT FOR THE SOUTH CAROLINA COASTAL WATERS FROM... ...MURRELLS INLET TO CAPE ROMAIN AT 728 PM EDT SEVERE THUNDERSTORMS WERE LOCATED JUST NORTH OF GEORGETOWN... MOVING SOUTHEAST AT 25 MPH. THE STORM WILL AFFECT THE CITY OF GEORGETOWN THROUGH 745 PM AND THEN THE COASTAL WATERS FROM MURRELLS INLET TO CAPE ROMAIN THROUGH 830 PM. THIS WARNING IS AN EXTENSION OF THE PREVIOUS WARNING IN EFFECT FOR GEORGETOWN COUNTY UNTIL 730 PM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY rHEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. BOATERS SHOULD SEEK SAFE HARBOR IMMEDIATELY. BOATS IN PORT SHOULD NOT VENTURE OUT UNTIL THE STORM HAS PASSED. SQI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:29 PM EDT, 5 hours 1 minute earlier.
Area forecast discussion, May 26, 2:29 PM EDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 229 PM EDT MON MAY 26 1997 RAH: PROB NEED TO INCLUDE AN EVE PERIOD WITH 50 OR 60% POPS. THINK THE POPS CAN BE DROPPED FOR TUE BUT LOWER TEMPS TO LOWER 70S. CAE: PRESENT FCST LOOKS OK AS LONG AS MAIN AREA OF TRW STAYS IN NC OTHERWISE MAY NEED AN EVE PERIOD WITH 50 TO 60% POPS. 12Z MODELS IN FAIRLY GOOD AGREEMENT OF PUSHING THE FNT THROUGH THE AREA THIS EVENING AND THEN ALL THE WAY INTO FL ON TUE AS THE CANADIAN HI STRENGTHENS AND MOVES INTO THE NE U.S. TRW HAVE DEVELOPED AHEAD OF THE FNT ACROSS NC WITH JUST A FEW IN SC. PRESENT MOVEMENT WOULD CONFINE MOST OF THE ACTIVITY TO SE NC BUT AS THE FNT SAGS SOUTH COULD SEE FURTHER DEVELOPMENT. PROB BEST TO INCLUDE AND EVE PORTION FOR BOTH NC AND SC TO ACCOUNT FOR THE TRW AND FROPA. SLIGHTLY HIER POPS FOR SE NC LOOK OK ATTM. GOOD NE FLOW WILL SET UP BEHIND THE FNT TON AND CONT ON TUE. NOT MUCH DRYING IS PROGGED TO OCCUR UNTIL TUE EVE SO THE DAYLIGHT HOURS LOOK TO BE M/CLOUDY BUT DRY. MODELS HAVE BACKED OFF ON BRINGING THE UPPER LEVEL SYSTEM OVER THE PLAINS TOWARD THE AREA AND NOW TAKE IT TOWARD THE GREAT LAKES. IF THIS HAPPENS THERE WILL NOT BE ANYTHING TO PROVIDE LIFT FOR OVERRUNNING RAIN ON TUE AND THINK POPS CAN BE DROPPED. LOWS AROUND 60 LOOK FOR TON BUT LOWER 70S ON TUE FOR THE ENTIRE REGION. CWF: WILL HAVE TO CONT THE SCA/S INTO THE EVE AS THE WINDS GO AROUND TO THE NE BEHIND THE FNT AND INCREASE BACK TO 20 KT. ONLY SUG ATTM ARE FOR THE NC WATERS...HOLD WINDS AT 20 KT INTO TUE BUT BRING SEAS UP TO 6 FT FOR TUE. PRESENT FCST FOR SC WATERS LOOKS GOOD. ILM EB 059/072 056/070 056 511 FLO EB 060/075 057/072 057 511 IRELAND
In the hours before
Local storm report, May 26, 6:20 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1816 PM EDT MON MAY 26 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION..F..
1750 PM CAPE CARTERET NC
05/21/97 CARTERET LARGE TREE DOWN ACROAS THE
RED BARN ROAD NEAR CAPE
CARTERETLocal storm report, May 26, 6:22 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
616 PM EDT MON MAY 26 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATIONN....
550 PM CAPE CARTERET NC
05/26/97 CARTERET LARGE TREE DOWN ACROAS THE
RED BARN ROAD NEAR CAPE
CARTERETLocal storm report, May 26, 6:43 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
640 PM EDT MON MAY 26 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
555 PM CAPE CARTERET NC
05/26/97 CARTERET STAR HILL AND PINE LAKE DRIVE
TREE DOWN OVER POWER LINE
555 PM STELLA NC
05/26/97 CARTERET POWER LINES DOWN DUE TO HIGH WINDS
WHITE OAK BLUFF ROAD.
FTThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:11 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 34 min |
| May 26, 6:43 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 47 min |
| May 26, 6:45 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 45 min |
| May 26, 7:02 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.